Alert archive / Kansas / Flash Flood Warnings in 2019

Flash Flood Warning 61, NWS Wichita, KS

July 4, 2019McPherson County, Marion County, Kansas

NWS Wichita, KS issued this flash flood warning at Jul 4, 2019, 4:13 AM CDT for McPherson County, Marion County, Kansas. It was in force for 4 hr. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 4, 2019, 4:13 AM CDT (09:13 UTC)
Expired
Jul 4, 2019, 8:15 AM CDT
In force
4 hr
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Flood severity
None

Counties Marion County, KS, McPherson County, KS

The radar

The Wichita radar (KICT), 88 km from the middle of the area, began a volume at 09:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 4, 6:11 AM CDTFLASH FLOODRoxbury, KSSEVERE STREET FLOODING AND UNPASSAB LE ROADWAYS THROUGHOUT TOWN. NUMEROUS REPORTS OF FLOODED BASEMENTS AND WATER OVER THE SMOKY VALLEY EAST OF TOWN.
Jul 4, 6:24 AM CDTFLASH FLOODGoessel, KSGOESSEL FIRE DEPT HELPING BUSINESS SANDBAG AROUND THE BUILDING DUE TO HIGH WATER. WATER OVER THE ROAD AT 90TH AND BISON NEAR GOESSEL
Jul 4, 6:24 AM CDTFLASH FLOODGoessel, KSGOESSEL FIRE DEPT HELPING BUSINESS SANDBAG AROUND THE BUILDING DUE TO HIGH WATER. WATER OVER THE ROAD AT 90TH AND BISON NEAR GOESSEL.
Jul 4, 7:15 AM CDTHEAVY RAIN 3.9910 N Newton, KS
Jul 4, 7:25 AM CDTHEAVY RAIN 54 Nw Hillsboro, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 118 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 9.2 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2019-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2019-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -11 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1718 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
-11 m²/s²
0-3 km storm-relative helicity
26 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

994 
WGUS53 KICT 040913
FFWICT
KSC113-115-041315-
/O.NEW.KICT.FF.W.0061.190704T0913Z-190704T1315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Wichita KS
413 AM CDT Thu Jul 4 2019

The National Weather Service in Wichita has issued a

* Flash Flood Warning for...
  Eastern McPherson County in central Kansas...
  Western Marion County in central Kansas...

* Until 815 AM CDT.

* At 413 AM CDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to three inches of rain have
  already fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Hillsboro, Canton, Goessel, Lehigh, Durham, Tampa, Roxbury and
  Marion Lake.

This includes Interstate 135 between Mile Markers 43 and 46.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3861 9715 3817 9714 3817 9748 3861 9758

$$

MCGUIRE

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this flash flood warning went out at Jul 4, 4:05 AM CDT, 8 minutes earlier.

Area forecast discussion, Jul 4, 4:05 AM CDT, 8 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
405 AM CDT Thu Jul 4 2019

.SHORT TERM...(Today through Friday night)
Issued at 404 AM CDT Thu Jul 4 2019

Overnight convection is expected to linger through much of the
morning in portions of east central to southeast KS. Some hi-res
CAMS suggest this convection persists into the afternoon in far
southeast Kansas. The rest of the CWA should have a period of dry
weather for the daytime hours today and into the first part of the
evening. Can't rule out a stray shower/storm given portions of the
CWA will be weakly capped through the daylight hours. Cooled temps
slightly tomorrow across southeast Kansas due to expected increased
cloud cover from lingering convection. Expect temps in the upper 80s
to low 90s.

There remains to be some uncertainties in timing of convection
tonight. Convection should slowly develop along a gradient of strong
moisture advection and developing 850mb LLJ this evening. Initial
thoughts is this convection should wait until late evening closer to
06z, to get in 4th of July festivities, however there is some
support for an earlier start. At least the NAM indicates a PV wave
moving approaching the CWA near central KS as early as 03z which may
help support earlier initiation, and a few CAMS members have
convection near central KS by 03z. Localized flooding will again be
possible with training/or slow moving storms given PW's of 1.75-2
inches across the area.

Not much change from the previous forecast for Friday convection.
Timing and extent remains uncertain and will depend how the Thursday
night convection materializes. A sfc low progged just the west of
the CWA and sfc front expected to set up somewhere near central KS
will be the focus for convection on Friday should the environment
not be worked over from the previous night.

.LONG TERM...(Saturday through Wednesday)
Issued at 404 AM CDT Thu Jul 4 2019

A similar nocturnal convection pattern seems to be set up through
the extended. A weak ridge will remain over the area with
embedded subtle troughs with a meandering sfc boundary in the area
that will continue to support pops in the forecast through the
extended.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1137 PM CDT Wed Jul 3 2019

Showers and a few thunderstorms will redevelop overnight across
central and southeast Kansas. While VFR conditions will prevail
away from convection, expect brief MVFR cigs and MVFR/IFR vsbys
in storms. However, due to scattered coverage will relegate
mention to VCSH and amend as needed when impact on a terminal
becomes more imminent. Otherwise, showers and storms may linger
through the morning hours across eastern Kansas with diurnally
driven isolated strong storms possible across all areas in the
afternoon.

KED

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    88  73  93  72 /  30  30  20  30
Hutchinson      90  72  93  71 /  30  30  20  30
Newton          88  73  91  71 /  50  30  20  30
ElDorado        85  73  90  72 /  70  30  20  20
Winfield-KWLD   87  73  92  73 /  30  20  10  30
Russell         94  71  93  69 /  10  20  30  40
Great Bend      93  71  94  69 /  10  10  30  40
Salina          91  73  92  71 /  30  30  30  40
McPherson       89  72  92  70 /  30  30  30  30
Coffeyville     87  73  90  73 /  30  20  10  20
Chanute         86  72  90  72 /  60  20  10  20
Iola            85  72  90  72 /  70  20  20  20
Parsons-KPPF    86  73  90  73 /  40  20  10  20

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...KMB
LONG TERM...KMB
AVIATION...KED
Hazardous weather outlook, Jul 3, 10:09 PM CDT, 6 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
1009 PM CDT Wed Jul 3 2019

KSZ032-033-047>053-067>072-082-083-091>096-098>100-050315-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
1009 PM CDT Wed Jul 3 2019

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

There is a chance of thunderstorms after midnight. The better
chances will reside along and east of a Salina to Wichita to
Arkansas City line, where localized heavy rainfall is possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

There will be multiple chances over for storms throughout this
period. Storms will be mainly isolated during the afternoon, with a
couple of chances for more organized storms during the night.
Some of the storms during the period will be strong with 50 mph
winds and small hail. A few severe storms are possible, especially
if the organized storms develop overnight.

Heat indices will be near 100 degrees over at least parts of the
area each day.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

In the hours before

Special weather statement, Jul 4, 2:11 AM CDT, 2 hours 2 minutes before
Special Weather Statement
National Weather Service Wichita KS
211 AM CDT Thu Jul 4 2019

KSZ051-052-040745-
McPherson KS-Marion KS-
211 AM CDT Thu Jul 4 2019

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Northeastern McPherson County in central Kansas...
  West central Marion County in central Kansas...

* Until 245 AM CDT.

* At 208 AM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm 7 miles north of Canton...moving
  north at 25 mph.

hail up to the size of nickels...and wind gusts up to 50 mph will be
possible with this storm.

* Locations impacted include...
  Canton and Roxbury.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3839 9735 3839 9745 3857 9750 3852 9728
TIME...MOT...LOC 0711Z 201DEG 20KT 3849 9738

MCGUIRE

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 1:45 AM CDTSevere Thunderstorm WarningICTSaline45 min
Jul 4, 1:56 AM CDTFlash Flood WarningICTSaline4 hr
Jul 4, 2:11 AM CDTSpecial Weather StatementICTMcPherson34 min
Jul 4, 4:14 AM CDTRiver Flood WarningICTMcPherson, Saline28 hr
Jul 4, 5:58 AM CDTAreal Flood WarningICTMcPherson, Marion, Saline5 days
Jul 4, 8:21 AM CDTAreal Flood WarningICTChase, Marion53 hr
Jul 4, 9:22 AM CDTFlash Flood WarningICTMarion4 hr
Jul 4, 10:34 AM CDTFlash Flood WarningICTSaline8 hr
Jul 4, 10:44 AM CDTRiver Flood WarningICTSaline22 hr
Jul 4, 1:53 PM CDTFlash Flood WarningICTMarion4 hr
Jul 4, 4:00 PM CDTRiver Flood WarningICTMarion60 hr

Nearby

Flash Flood Warnings in Kansas, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.